July 1, 2009
Certain over-the-counter pain medications might get less potent, as a team of government experts recommended reducing the maximum dose of acetaminophen in Tylenol as a way to reduce the chance of overdose, the leading cause of liver failure in the U.S.
The panel also recommended the elimination of prescription drugs including Vicodin and Percocet, which also contain acetaminophen along with more powerful pain relievers such as oxycodone.
Dr. Ivette Turner, medical director for Katy Trail Community Health, said the risk of injury with acetaminophen is high when more than the recommended dose is taken, but the drug is safe when taken according to directions.
“Safety-wise and side-effect-wise, acetaminophen is a very useful drug,” she said.
Other over-the-counter pain relievers such as ibuprofen and aspirin can irritate the gastrointestinal tract.
“I think from (the perspective of) a primary care provider, overdoses are not something that we see very often. But as a physician that worked in the emergency room, Tylenol overdoses were fairly common just because of the accessibility of over-the-counter medications.
But we also see many overdoses of drugs that are not over-the-counter,” she said.
She tells patients who are prescribed painkillers that contain acetaminophen such as Vicodin and Percocet to take something other than Tylenol if they need additional pain relief.
The panel voted to recommend banning those combination drugs, citing FDA data indicating that 60 percent of acetaminophen-related deaths are related to prescription products.
Jesse Sahlfeld, a pharmacist at Swords Family Pharmacy, also cautions people who are prescribed those drugs about acetaminophen.
“We always tell the patient it has the equivalent of one extra-strength Tylenol,” he said.
The panel said other over-the-counter medicines that contain acetaminophen, such as Nyquil and Theraflu, can stay on the market, rejecting a proposal to take them off store shelves.
Sahlfeld said people should be aware that a lot of over-the-counter medicines contain acetaminophen, which also reduces fevers.
“If you go and look, there’s endless numbers of allergy medications and cold remedies and a lot of them have acetaminophen,” he said.
The panel recommended reducing the current maximum daily dose of over-the-counter acetaminophen from 4 grams, or eight pills of a medication such as Extra Strength Tylenol. The panel did not specify how much it should be lowered.
The panel also endorsed limiting the maximum single dose of the drug to 650 milligrams. That would be down from the 1,000-milligram dose, or two tablets of Extra Strength Tylenol.
A majority of panelists also said the 1,000-milligram dose should only be available by prescription.
The FDA is not required to follow the advice of its panels, though it usually does. The agency gave no indication when it would act on the recommendations.
Turner said she thinks consumers should educate themselves about what they take.
“It’s about the patient being informed, and reading the literature provided about what it contains and what you should not take,” she said.
The Associated Press contributed to this report.